Fighting drug overdoses with Narcan

FOND DU LAC – Area emergency medical technicians are talking about a drug that has been helping them save lives.

“Certainly when I saw it for the first time, I was shocked, actually. How many times we administered Narcan,” said Fond du Lac Fire Chief Peter O’Leary.

O’Leary is talking about a drug that can reverse the effects of an overdose from drugs like morphine, oxycodone, and heroin.

O’Leary says his paramedics used Narcan a record 79 times in 2013. That’s up from 65 in 2012.

The chief says 37 times were for overdoses.13 people in life threatening situations, survived after a dose from Narcan. However, four people did not.

Fire officials say recent events have put the spotlight on heroin use and Narcan as well.

“This is not a problem that’s exclusive to large metropolitan sectors. This is a problem that’s affecting mid-size communities as well,” said Fond du Lac Assistant Fire Chief Todd Janquart.

Right now, only trained paramedics can administer Narcan. A bill that would allow trained EMTs to use Narcan is working its way through the state legislature.

And plans are in the works to expand the use of Narcan to rural areas. At the Mt. Calvary ambulance garage, EMTs are part of a year-long pilot program.

Kim Kraus trained under the pilot program. Mt. Calvary stocked its ambulances with Narcan Tuesday morning.

“The state wants to see if at a basic level, if it’s something that’s going to benefit us. Since we do live in such a rural area, and we’re so far away from the hospital, that they’re going to see if it will be beneficial for all basic services in the state to work,” said Kim Kraus, Mt. Calvary EMT.

Meanwhile, fire officials say the problem isn’t going away.

“This is what’s happening in our community. How do we pull together as a community and work to prevent these from even happening, or the need for Narcan,” said Janquart.

Wisconsin as the 20th most populous state ranks 34th in deaths from heroin overdose with nearly 200 people dying in 2012.

The FDA does caution that for those addicted to heroin, the sudden reversal provided by Narcan can provide a potentially dangerous sudden withdrawal.

blog comments powered by Disqus